Hail, Scotts Bluff
- When
- May 17, 1:05 PM MST to 1:13 PM MST
- Where
- Scotts Bluff County, 6.6 mi NE of (Bff)helig Field
- Measured
- 1 in hail
- Reported by
- Public
- Coordinates
- 41.940, -103.500
Quarter size hail fell at the Minatare Lake State Recreation Area.
A passing upper level disturbance interacted with a moist and unstable environment and produced scattered strong to severe thunderstorms during the afternoon and early evening hours in the western Nebraska Panhandle. There were reports of large hail, funnel clouds, and a brief tornado.
Every event with a place to put it. Tap one for its entry below.
Deaths and injuries are direct and indirect together, as the offices filed them. Damage is property and crops in the dollars of the year, not adjusted for inflation, and only where an office estimated it.
The episode as NWS CYS wrote it up.
A passing upper level disturbance interacted with a moist and unstable environment and produced scattered strong to severe thunderstorms during the afternoon and early evening hours in the western Nebraska Panhandle. There were reports of large hail, funnel clouds, and a brief tornado.
The local office's own words before the first event, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.
NWS Cheyenne, WY wrote its last area forecast discussion before the first event at May 17, 12:20 PM MST, 45 minutes earlier.
AREA FORECAST DISCUSSION NATIONAL WEATHER SERVICE CHEYENNE WY 120 PM MDT FRI MAY 17 2013 .SHORT TERM...(THIS EVENING THROUGH SATURDAY) ISSUED AT 1240 PM MDT FRI MAY 17 2013 QUITE INTERESTING WEATHER SCENARIO SHAPING UP FOR THIS AFTERNOON AND EVENING. 18Z...NOON...DEWPOINT DISCONTINUITY AND PSEUDO DRYLINE ALREADY SHOWING UP FROM EAST OF CHEYENNE TO SOUTH OF DOUGLAS...WITH SURFACE DEWPOINTS ONLY IN THE LOWER TO MID 20S WEST OF THIS DRYLINE FEATURE...AND UPPER 40S TO LOWER 50S DEWPOINTS EAST OF THE DRYLINE AT DOUGLAS...TORRINGTON...CHADRON... SCOTTSBLUFF...ALLIANCE...KIMBALL AND SIDNEY. FOR THIS AFTERNOON...VISIBLE SATELLITE IMAGERY SHOWING A WELL PRONOUNCED FULL SUN AREA OVER THE SOUTHEAST HALF OF OUR COUNTIES. WATER VAPOR IMAGERY SHOWING A WELL PRONOUNCED DRY SLOT WORKING NORTHEASTWARD ACROSS NORTHERN COLORADO AND SOUTHEAST WYOMING WITH ASSOCIATED SHORTWAVE TROUGH ALOFT WORKING NORTHEAST. LATE THIS AFTERNOON...NORTH TO SOUTH ORIENTED SURFACE TROUGH WILL EXTEND FROM RAPID CITY...ALONG THE WYOMING-NEBRASKA STATE LINE INTO EASTERN COLORADO. WARM MID LEVEL TEMPERATURES...700 MB TEMPERATURES NEAR 12 CELSIUS...LIKELY WILL PROVIDE ENOUGH CONVECTIVE INHIBITION...CIN...TO LIMIT ANY CONVECTIVE POTENTIAL ALONG AND EAST OF THE DRYLINE FEATURE UNTIL AFTER 3 PM...AS LOW LEVEL NEGATIVE THETA-E ADVECTION WILL BE NOTED ALONG AND WEST OF THE DRYLINE WITH NEUTRAL OR SLIGHT NEGATIVE THETA-E ADVECTION AT MID LEVELS...700 MB. TO ACCOUNT FOR POSSIBLE CONVECTIVE INITIATION AFTER 3 PM...OUR TEAM ADDED MENTION OF ISOLATED THUNDERSTORM EAST OF A LUSK TO KIMBALL LINE...IN CASE CONVECTIVE INHIBITION...CIN...CAN BE ERODED SUFFICIENTLY. WE CONCUR WITH STORM PREDICTION CENTER DAY 1 OUTLOOK AND THEIR REASONING. FOR THIS EVENING...LOW LEVEL WINDS OVER FAR EASTERN WYOMING AND WESTERN NEBRASKA WILL BACK...ADVECTING LOW LEVEL MOISTURE NORTHWESTWARD ROUGHLY EAST OF A LUSK TO PINE BLUFFS LINE... AND SETTING UP A DECENT LOW LEVEL CONVERGENCE AXIS ALONG AND EAST OF THE WYOMING AND NEBRASKA STATE LINE. BOTH THE NAM AND GFS GIVE INDICATIONS THAT CONVECTIVE INITIATION WILL TAKE PLACE MORE ROBUSTLY AFTER 6 PM THIS EVENING ALONG AND EAST OF THE WYOMING-NEBRASKA STATE LINE...THUS WE HAVE INCLUDED ISOLATED TO SCATTERED THUNDERSTORMS THROUGH 9 PM ALONG AND EAST OF THE STATE LINE...WITH A FEW STORMS POSSIBLY SEVERE DUE TO ADEQUATE SHEAR AND INSTABILITY. .LONG TERM...(MONDAY THROUGH THURSDAY) ISSUED AT 345 AM MDT FRI MAY 17 2013 MODELS HAVING SOME DIFFICULTY WITH THE MOVEMENT OF THE UPPER SYSTEM AFFECTING THE REGION MONDAY...WITH THE GFS MORE PROGRESSIVE THAN THE ECMWF. REMAINING COOL TO MILD MONDAY AND TUESDAY WITH DECENT CHANCES FOR SHOWERS AND A FEW STORMS. DRIER AND WARMER WEDS INTO THURSDAY WITH UPPER FLOW GRADUALLY BACKING TO SW AHEAD OF NEXT UPPER LOW THAT WILL DROP OVER THE PACIFIC NW WEDS. SHOULD SEE AN UPTICK IN CONVECTION LATE WEDS AND THURSDAY AS ANY IMPULSES EJECT NORTHEAST FROM THIS SYSTEM AND ACROSS THE CWA. && .AVIATION...(FOR THE 18Z TAFS THROUGH 18Z SATURDAY MORNING) ISSUED AT 1240 PM MDT FRI MAY 17 2013 21Z TO 00Z...ISOLATED THUNDERSTORMS DEVELOPING EAST OF A LUSK TO KIMBALL LINE. SOUTH TO SOUTHWEST WINDS GUSTING UP TO 38 KNOTS AT AERODROMES. VFR PREVAILING OUTSIDE OF THUNDERSTORMS WITH SCATTERED TO BROKEN CLOUDS AT OR ABOVE 8000 FEET AGL. 00Z TO 06Z...ISOLATED TO SCATTERED THUNDERSTORMS DEVELOPING AND INCREASING IN COVERAGE EAST OF A LUSK TO KIMBALL LINE WITH A FEW STORMS POSSIBLY SEVERE EARLY IN THE EVENING OVER WESTERN NEBRASKA AND EASTERN NIOBRARA COUNTY...PRODUCING SEVERE TURBULENCE...POSSIBLE STRONG WINDS...HAIL AND HEAVY RAIN. ELSEWHERE...VFR PREVAILS WITH WINDS VEERING TO WEST AND DECREASING. AFTER 06Z...VFR WITH DECREASING CLOUDINESS. && .CYS WATCHES/WARNINGS/ADVISORIES... WY...NONE. NE...NONE. && SHORT TERM...RUBIN LONG TERM...HAMMER AVIATION...RUBIN
HAZARDOUS WEATHER OUTLOOK NATIONAL WEATHER SERVICE CHEYENNE WY 144 PM MDT FRI MAY 17 2013 WYZ101>119-181445- CONVERSE COUNTY LOWER ELEVATIONS-NIOBRARA COUNTY- NORTH LARAMIE RANGE-FERRIS/SEMINOE/SHIRLEY MOUNTAINS- SHIRLEY BASIN-CENTRAL LARAMIE RANGE AND SOUTHWEST PLATTE COUNTY- EAST PLATTE COUNTY-GOSHEN COUNTY-CENTRAL CARBON COUNTY- NORTH SNOWY RANGE FOOTHILLS-SOUTHWEST CARBON COUNTY- SIERRA MADRE RANGE-UPPER NORTH PLATTE RIVER BASIN-SNOWY RANGE- LARAMIE VALLEY-SOUTH LARAMIE RANGE-SOUTH LARAMIE RANGE FOOTHILLS- CENTRAL LARAMIE COUNTY-EAST LARAMIE COUNTY- 144 PM MDT FRI MAY 17 2013 THIS HAZARDOUS WEATHER OUTLOOK IS FOR EAST CENTRAL WYOMING... SOUTH CENTRAL WYOMING AND SOUTHEAST WYOMING. .DAY ONE...THIS AFTERNOON AND TONIGHT ISOLATED NON-SEVERE THUNDERSTORMS WILL DEVELOP AFTER 3 PM EAST OF A LUSK TO TORRINGTON LINE. STORM MOVEMENT WILL BE TO THE NORTHEAST AT 20 MPH. ISOLATED THUNDERSTORMS WILL CONTINUE EAST OF A LUSK TO TORRINGTON LINE FROM 6 PM TO 9 PM...WITH A FEW SEVERE THUNDERSTORMS POSSIBLE OVER EASTERN NIOBRARA COUNTY...PRODUCING ONE INCH DIAMETER HAIL OR LARGER AND WIND GUSTS IN EXCESS OF 60 MPH. .DAYS TWO THROUGH SEVEN...SATURDAY THROUGH THURSDAY ISOLATED TO SCATTERED AFTERNOON AND EVENING THUNDERSTORMS ARE EXPECTED MAINLY SATURDAY THROUGH MONDAY. SEVERE STORMS ARE NOT ANTICIPATED AT THIS TIME. .SPOTTER INFORMATION STATEMENT... SPOTTER ACTIVATION WILL NOT BE NEEDED TODAY AND TONIGHT. && THIS PRODUCT...ALONG WITH OTHER WEATHER...HYDROLOGIC...AND CLIMATE INFORMATION IS AVAILABLE ON THE WEB AT... HTTP://WEATHER.GOV/CHEYENNE NEZ002-003-019>021-054-055-095-096-181445- DAWES-BOX BUTTE-SCOTTS BLUFF-BANNER-MORRILL-KIMBALL-CHEYENNE- NORTH SIOUX-SOUTH SIOUX- 144 PM MDT FRI MAY 17 2013 THIS HAZARDOUS WEATHER OUTLOOK IS FOR THE WESTERN NEBRASKA PANHANDLE. .DAY ONE...THIS AFTERNOON AND TONIGHT ISOLATED THUNDERSTORMS WILL CONTINUE TO DEVELOP THIS AFTERNOON WITH STORM MOVEMENT TO THE NORTHEAST AT 20 MPH. A FEW OF THE THUNDERSTORMS NORTH OF A LUSK TO ALLIANCE LINE MAY BECOME SEVERE AFTER 3 PM...PRODUCING QUARTER SIZE HAIL OR LARGER...OR WIND GUSTS IN EXCESS OF 60 MPH. THUNDERSTORMS MAY INCREASE IN COVERAGE AND INTENSITY BETWEEN 6 PM AND 9 PM THIS EVENING...WITH A FEW SEVERE THUNDERSTORMS POSSIBLE EAST OF A LUSK TO KIMBALL LINE...PRODUCING QUARTER SIZE HAIL OR LARGER OR WIND GUSTS IN EXCESS OF 60 MPH. STORM MOVEMENT WILL BE TO THE NORTHEAST AT 25 MPH. AFTER 9 PM THIS EVENING...ISOLATED TO SCATTERED THUNDERSTORMS WILL DECREASE IN COVERAGE AND INTENSITY AS STORMS PROPAGATE NORTHEASTWARD WITH ANY THUNDERSTORMS ENDING FROM CHADRON TO SIDNEY BY OR NEAR MIDNIGHT. .DAYS TWO THROUGH SEVEN...SATURDAY THROUGH THURSDAY THERE IS A SLIGHT RISK FOR SEVERE THUNDERSTORMS SATURDAY AFTERNOON AND EVENING. SCATTERED AFTERNOON AND EVENING THUNDERSTORMS WILL OCCUR ON SATURDAY. ISOLATED TO SCATTERED AFTERNOON AND EVENING THUNDERSTORMS ARE EXPECTED MAINLY SUNDAY AND MONDAY. SEVERE STORMS ARE NOT ANTICIPATED AT THIS TIME. .SPOTTER INFORMATION STATEMENT... SPOTTER ACTIVATION MAY BE NEEDED FOR THE PANHANDLE THIS AFTERNOON FROM 3 PM THROUGH 9 PM THIS EVENING FOR AREAS ALONG AND EAST OF A LINE FROM LUSK TO KIMBALL...WITH THE GREATEST THREAT AREA EAST OF A HARRISON TO SIDNEY LINE. && THIS PRODUCT...ALONG WITH OTHER WEATHER...HYDROLOGIC...AND CLIMATE INFORMATION IS AVAILABLE ON THE WEB AT... HTTP://WEATHER.GOV/CHEYENNE RUBIN
The Cheyenne radar (KCYS), 140 km away, was scanning. The volume nearest the first event began at 20:04 UTC.
4 hail, 1 funnel cloud, 1 tornado. Local standard time, as filed.
Quarter size hail fell at the Minatare Lake State Recreation Area.
Quarter size hail was reported in Alliance.
The Chadron warning point relayed 15 reports of funnel clouds north of Crawford.
The Chadron Warning Point received three reports of a tornado on the ground north of Crawford. No damage was reported.
Quarter size hail was reported.
Walnut to silver dollar size hail was reported.
After NWS Directive 10-1605, the rules offices file Storm Data by.
Every storm in Nebraska in 2013Every state in 2013This day in weather historyThe tornado archive for Nebraska, 2013Warnings in Nebraska, May 2013
NOAA National Centers for Environmental Information, Storm Events Database, compiled from the National Weather Service’s monthly Storm Data. Complete through 2026-06; NCEI adds each month about 75 days after it ends and revises past years a few times a year. Rebuilt 2026-09-24. Each event’s entry at NCEI: 442480, 442485, 442481, 442482, 442483, 442484.